Although rho-kinase (ROCK) inhibitors such as ripasudil 0.4% show significant promise for glaucoma therapy, research reveals several side effects that may accompany use, chief among them blepharitis. Investigators in Japan—where ripasudil 0.4% (Glanatec) has been approved for glaucoma since 2014—recently discovered as many as 34.6% of patients using ripasudil 0.4% for glaucoma discontinued the treatment by 24 months due to blepharitis.
The retrospective study included 103 eyes of 103 patients on ripasudil treatment with at least six months of follow up. During each follow up visit, patients were asked about any symptoms bothering them related to the use of ripasudil. The 25.2% of participants who presented with eyelid erythema, edema and/or scaling were diagnosed with blepharitis. “Upon demonstration of blepharitis, most patients are compelled to discontinue use of ripasudil,” the researchers note in the study. In fact, the discontinuation rates due to blepharitis were 21.1 ±8.2% and 34.6 ±11.8% at 12 and 24 months, respectively, they found.
The researchers wondered if the intraocular pressure-lowering mechanism of ripasudil may be related to the mechanism behind the onset of blepharitis. Unfortunately, the study did not reveal any significant correlation between the two.
They did find that patients with a past history of allergic reactions to other topical glaucoma medication were more prone to blepharitis with ripasudil, and the same was not true for systemic allergic conditions.
As for treatment, blepharitis resolved spontaneously in most patients, although “some patients required a longer time for recovery even with steroid treatment (range 8-36 weeks),” the researchers wrote in the study. “There was a tendency for patients who took a longer time before discontinuing ripasudil after manifestation of blepharitis to take longer for resolution.”
They recommend clinicians use ripasudil as an adjunctive treatment, and discontinue its use at the first signs of blepharitis.
|Hitomi S, Shinji K, Koichi M, et al. Long term side effects including blepharitis leading to discontinuation of ripasudil. J Glaucoma. February 1, 2019. [Epub ahead of print].|